Horse Side Vet Guide ®

Equine Health Resource

Sedation & Tranquilization, Generally

$

Cost

Due to the size and strength of horses, and the need to perform treatments safely and promptly, we often use sedative drugs in equine vet practice. The most common reason I use sedatives is for dentistry, but they are also commonly used for almost any standing surgery, including wound repair, mass removal and many others. I try to only use sedatives when I need them (for instance I almost never sedate a horse to pass a nasogastric tube). These are powerful drugs with potentially serious side effects, and they need to be respected and only used by those trained and licensed to do so.

Several of these drugs have powerful pain relieving effects and so are used frequently to treat equines that are in severe abdominal pain (colic), and not responsive to other pain relieving medications. Sedatives’ pain relieving effects usually are relatively short-lived. Just how short-lived depends on the specific medication, dose, the horse’s characteristics and degree of pain, among other factors. Horses in severe GI pain (often surgical conditions) might not respond at all, or only be sedated and relieved for minutes before returning to pain.

The drugs most commonly used in equine practice are xylazine, detomidine, romifidine, acepromazine (a tranquilizer) and butorphanol (a narcotic-type pain relieving drug). These medications are typically given intravenously (IV) but most can also be given IM. The agents are fast-acting, causing noticeable sedation or tranquilization within seconds to minutes.

Sedatives and tranquilizers mostly act on various nervous system receptors, causing very specific effects on brain and nerve cells. Once these receptors are saturated by the drugs or by epinephrine (adrenaline)- released into the blood when the horse is excited or nervous- then further dosing does not cause increasing effect. So once a horse is very excited, it may not respond to even very high doses of these drugs. As vets, it is very important that whenever possible we administer sedative drugs BEFORE a horse is upset or excited.

Reversal agents (medications that counteract sedative effects) do exist for several of these drugs. When a horse is given a reversal agent, they typically become alert within a few moments. Unfortunately, reversal agents have a relatively high rate of adverse reaction. We only use them rarely in our practice but do keep them for emergency use.

Donkeys and mules typically respond differently to sedatives and tranquilizers. They tend to be less sensitive to the drugs and thus require higher doses to achieve the same effect. Different breeds and individual horses also show different sensitivity to these drugs. In general “hot bloods” like Arabians and Thoroughbreds require far more sedation than cold bloods (draft breeds), for the same effect.

In rare cases, there is need for longer-term tranquilization (for an anxious horse that must be stall confined while healing). There are several longer-term tranquilizers used in equine vet practice. I discuss that in another record. Talk to your vet about whether they might be indicated for your horse and situation.

As is the case for any medication, our sedatives and tranquilizers are serious drugs and they can cause serious side effects. A veterinarian is trained and experienced in the use of these drugs. They know how to deal with side effects. The drugs are prescription medications and should only be used by a vet or under vet supervision. In the wrong hands, they are dangerous and can result in death.

YOUR ROLE

Be aware of the power (and danger) of these drugs. Insist on only licensed professionals using them on your horses. Recognize the risks and side effects.

If you ever give these medications yourself, be extremely careful of accidental self-injection. These drugs can be fatal to humans. I once accidentally squirted a drop of xylazine into my eye and within minutes I was faint, my whole body was tingling, and I had to sit down for about 10 minutes until the effects dissipated. The same effects occurred when I accidentally pricked myself with a needle but did not inject the medication.

These medication are never a substitute for good horsemanship. This goes for trainers, vets, farriers and everyone else who handles horses. It follows that it is a bad idea to sedate or tranquilize horses and then ride them. In my opinion, it is truly is a copout and is an indicator of lack of horsemanship ability. Insist on good horsemanship!

This Treatment Might be used for a horse exhibiting these signsRelated Observations

Consider Potential Side Effects & Complications

If you ever give these medications yourself, be extremely careful of accidental self-injection. These drugs can be fatal in humans.

Following sedation of your horse, feed and water should always be withheld for at least 30-60 minutes, to prevent choking.

The specific side effects are different for the different classes of drugs we use. Most sedatives cause reduced heart performance and depressed respiration.

Horses given butorphanol have expected spastic head and neck movements (jerking) soon after administration.

Most of the sedatives cause decreased intestinal function and movement (motility), which can contribute to intestinal obstruction and dysfunction.

Many horses sweat more than usual for a brief period following sedation, but it is usually not a cause for concern.

As with any medication, there is a small possibility for allergic (anaphylactic) response.

Swallowing reflexes are decreased following sedation with several of the drugs. For this reason, feed and water should be withheld following sedation to prevent choking.

As with any other medication given intravenously, there is always the small chance of accidental injection into the carotid artery, causing a life-threatening seizure-like episode.

Inadvertent injection around the vein (missing the vein) will result in a decreased and/or very slow onset of effect, and may cause irritation to the tissues around the vein, and swelling.

Consider Reasons Not To Use This Treatment

We are very careful when sedating horses that are ill or geriatric. Horses that are in shock can collapse when given these powerful drugs.

In general, these drugs should not be given to horses in heart failure or with poor blood pressure. They may cause collapse.

These drugs should only be used very cautiously or not at all in foals, as foals are very sensitive to their effects. A sick foal can easily die after administration of a sedative.

Horses with high fevers may have a period of very rapid respiration with nostril flaring after treatment with several of these drugs. This is usually transient and the horse usually does fine.

Is It working? Timeframe for effect

The sedatives that we commonly use in equine practice show their effects within 30 seconds to 2 minutes when administered IV. The horse's head drops and the horse becomes more quiet and (usually) more tolerant of the procedure we are trying to perform.

The drugs take longer to effect (at least 5-10 minutes depending on the drug) when given IM.

When these medications are used to control colic pain, the length of sedation can be an indication of the severity of the CCC, the Condition Causing Colic. Horses with severe strangulating intestinal conditions may only be sedated for a few moments or not at all. These horses usually will require colic surgery.

Depending on the specific drug, the effects are variable and range from 15 minutes to 60 minutes. Acepromazine's mild effects can last longer.

Questions To Ask My Vet

  • How soon can my horse eat again after sedation?
  • How long will the sedative last?
  • When can the horse be safely ridden again after the sedation?
  • Does the horse need sedation or can this procedure be performed without it?
Author: Doug Thal DVM Dipl. ABVP

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending